Users of lipid-lowering drugs are at increased risk of peripheral neuropathy. - GreenMedInfo Summary
Are users of lipid-lowering drugs at increased risk of peripheral neuropathy?
Eur J Clin Pharmacol. 2001 Mar ;56(12):931-3. PMID: 11317483
Institute of Public Health, University of Southern Denmark, Odense University, Sdr Boulevard 23A, DK-5000 Odense, Denmark. email@example.com
OBJECTIVE: To estimate the risk of peripheral neuropathy associated with use of lipid-lowering drugs.
METHODS: Population-based dynamic cohort study based on data from general practices in the United Kingdom from 1991 to 1997. Three cohorts of individuals aged 40-74 years were identified: a cohort of 17,219 persons who received at least one prescription for lipid-lowering drugs in the period; a second cohort of patients with a hyperlipidaemia diagnosis who had not been prescribed lipid-lowering drugs (n = 28,974) and a third cohort comprised of 50,000 individuals from the general population. The incidence rates of peripheral neuropathy in the three cohorts were calculated and the relative risk of peripheral neuropathy in users of lipid-lowering drugs was compared with non-users from the general population cohort.
RESULTS: The incidence rate of idiopathic peripheral neuropathy in users of lipid-lowering drugs was higher [0.73 per 10,000 person-years, 95% confidence interval (CI) 0.01-2.62] than in the hyperlipidaemia non-treated cohort (0.40 per 10,000 person-years, CI 0.05-1.46) and the general population cohort (0.46 per 10,000 person-years, CI 0.13-1.18). The raised risk of idiopathic peripheral neuropathy in users of lipid-lowering drugs was confined to current users of statins (relative risk 2.5, CI 0.3-14.2). These figures suggest one excess case of neuropathy for every 14,000 person-years of statin treatment.
CONCLUSIONS: Because of the wide CIs, these results are inconclusive and should be interpreted with caution. However, although peripheral neuropathy as an adverse effect of the use of lipid-lowering drugs cannot be excluded, the magnitude of this untoward effect appears to be small.